Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Des Moines, IA

May 1, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2018, 6:05 PM CDT for 4 counties in Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 6:05 PM CDT (23:05 UTC)
Expired
May 1, 2018, 6:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:44 PM CDTHAIL 1.5Bode, IADELAYED REPORT - SMALL 1/2 IN TWIGS BROKEN OFF AND ROOF DAMAGE FROM HAIL THIS EVENING.
May 1, 6:48 PM CDTHAIL 1.5Bode, IA
May 1, 6:53 PM CDTHAIL 1.252 Nne Bode, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KDMX 012305
SVRDMX
IAC091-109-147-151-012345-
/O.NEW.KDMX.SV.W.0024.180501T2305Z-180501T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
605 PM CDT TUE MAY 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pocahontas County in northwestern Iowa...
  Southwestern Kossuth County in north central Iowa...
  Northwestern Humboldt County in north central Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 645 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Pocahontas, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Pocahontas, Dakota City, Humboldt, West Bend, Rolfe, Gilmore City,
  Livermore, Bode, Rutland, Bradgate, Plover, St. Joseph, Ottosen,
  Irvington, Pocahontas Municipal Airport and Humboldt Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4272 9469 4292 9469 4303 9419 4271 9418
TIME...MOT...LOC 2305Z 266DEG 35KT 4285 9456 

HAIL...1.50IN
WIND...60MPH
 
$$

Small
2 follow-up statements
856 
WWUS53 KDMX 012325
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT TUE MAY 1 2018

IAC091-109-147-151-012345-
/O.CON.KDMX.SV.W.0024.000000T0000Z-180501T2345Z/
Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
625 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN POCAHONTAS...SOUTHWESTERN KOSSUTH...NORTHWESTERN
HUMBOLDT AND SOUTHEASTERN PALO ALTO COUNTIES...

At 624 PM CDT, a severe thunderstorm was located 11 miles northwest
of Humboldt, or 12 miles northwest of Dakota City, moving east at 30
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dakota City, Humboldt, Rolfe, Livermore, Bode, Rutland, Bradgate, St.
Joseph, Ottosen, Irvington and Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4276 9454 4288 9454 4303 9419 4271 9418
TIME...MOT...LOC 2324Z 267DEG 28KT 4286 9437 

HAIL...1.75IN
WIND...60MPH
 
$$

Small
972 
WWUS53 KDMX 012325 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT TUE MAY 1 2018

IAC091-109-147-151-012345-
/O.CON.KDMX.SV.W.0024.000000T0000Z-180501T2345Z/
Pocahontas IA-Kossuth IA-Humboldt IA-Palo Alto IA-
625 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN POCAHONTAS...SOUTHWESTERN KOSSUTH...NORTHWESTERN
HUMBOLDT AND SOUTHEASTERN PALO ALTO COUNTIES...

At 625 PM CDT, a severe thunderstorm was located 11 miles northwest
of Humboldt, or 12 miles northwest of Dakota City, moving east at 30
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dakota City, Humboldt, Rolfe, Livermore, Bode, Rutland, Bradgate, St.
Joseph, Ottosen, Irvington and Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4276 9454 4288 9454 4303 9419 4271 9418
TIME...MOT...LOC 2325Z 267DEG 28KT 4286 9437 

HAIL...1.75IN
WIND...60MPH
 
$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:29 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 1, 3:29 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Tue May 1 2018

.SHORT TERM.../Tonight through Wednesday/
Issued at 327 PM CDT Tue May 1 2018

The primary concern will obviously be convective trends through
tomorrow. Water vapor imagery shows a jet segment through the
Rockies with weak lift on the nose of the jet spreading through the
MO Valley. The stronger 0-500m moisture convergence appears to be
across southeast NE at the moment, which is also coincident with
uncapped 2500 j/kg MLCAPEs. The latest satellite imagery and radar
mosaic suggest initiation is already starting just north of Omaha,
giving at least some credence to HRRR/ESRL HRRR solutions which
would bring an MCS into central IA 00-03z or earlier. Another
question will be whether later development over KS will reach Iowa
and to what degree. The latest convection allowing model /CAM/
consensus seems to suggest later initiation south and west with the
strength of the low level jet and Corfidi vector response pulling
convection later tonight more into MO than IA. At the moment, hail
and wind would seem to be our primary threats based on DCAPE and
Hail Cape with low level kinematic parameters on the low end. More
of a QLCS tornado concern may develop later this evening with the
low level jet as 0-1km and 0-3km shear increases. Although some
storms may produce locally heavy rain and amounts greater than an
inch, antecedent soil conditions as well as the magnitude of the
mean wind and Corfidi vectors should keep storms fairly progressive
and heavy rain and flash flood threat reduced somewhat. Temperatures
in the warm sector south of the front will remain rather mild with
the potential for lows approaching or exceeding record high mins.

Any convection should reflect typical convective diurnal minimums
into tomorrow with the attention on where the boundary will re-
develop into peak heating. Some CAMs push a mesoscale boundary well
into MO early tomorrow, but regardless there is generate agreement
lift the warm front back into the heart of Iowa during peak heating
as short waves and lift eject out of what is currently the Baja
trough. Thus have fairly high confidence in another round of
convection later tomorrow afternoon driven by increased synoptic
forcing and would not be surprised to see the SPC outlook probs
lifted farther north with time.  Forcing, MLCAPEs and deep shear
should all be higher than are presently in place.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 327 PM CDT Tue May 1 2018

Bottom Line up Front...
Severe weather and heavy rainfall potential continue to remain
hazardous threats for Wednesday night through Thursday night this
week.

Synoptics...
Not much change in overall synoptic-scale pattern for Wednesday
through Thursday, followed by the new pattern beginning to set up
into this weekend...a pattern which might be in place for at least
the first half of May. Longwave trough to be over the Four
Corners region by 00z Thu, propagating to NW Iowa by 00z Fri and
the Great Lakes Region shortly thereafter. The thermal ridge
builds over the intermountain west this weekend, extending well
into Canada and towards the Arctic Circle by Sunday.

Wednesday Night...
We are starting to see model agreement on multiple impulses
ejecting off this low, with the first one propagate northeastward
through Iowa between 00z Thu and 06z Thu. The structure of this
impulse should be reflected down to the surface, as it is well
phased with a 50kt LLJ that will serve to transport a surge of
moisture into central to southern Iowa. Meanwhile, the boundary
described in the short-term AFD above should very slowly drift
south, more or less remaining in place Wednesday night.
Kinematic/isentropic ascent processes well-phased and in play,
0-6km mixing ratios are a widespread 6 g/kg along and south of the
boundary, with a pocked of 8.0 g/kg over SW IA... SFC omega even
makes it above 1 microbar, paired with warm-cloud depths well
over 3500m. Models show a pocket of PWATs nearing 1.75 inches
racing across Iowa from the 00z to 06z Thu time-frame, and given
all of the above, rainfall efficiency should be very high. At
this time, it appears reasonable for 1.5 to 2 inches of rain to
fall somewhere over southern/SW IA during a 6 hour time period
from 00z Thu to 06z Thu. Convective instability should be waning
with the loss of daytime heating, so processes related to this
impulse shouldn't directly lead to an increase of severity to
ongoing storms, per se.

Thursday Afternoon Through Friday Morning...
The location of the boundary will be the key determiner of where
svr wx will be. Medium-range models still having some issues with
its location... issues which will generally not be resolved until
Wednesday's convection plays out. The GFS is furthest north with
the boundary location, the ECMWF furthest south, and other models
somewhere in between. As longwave trough/closed low mentioned
above, an accompanying sfc reflection low will be pushing eastward
through Iowa. For the past two days, indicators have been there
may be one last moisture surge in the warm sector and a similar,
though slightly weaker setup than the Wednesday night system. A
pocket of PWATs of 1.5 inches may be advected into southern
Iowa... though southern to southeastern Iowa is more favored.

Overall, severe weather still possible, with large hail the main
threat and a tornado or two/damaging winds secondary threats.
Thursday's severe weather potential certainly less than Wednesday's,
and may be focused more in the afternoon versus the evening. Heavy
rain/flooding potential may be most important hazard to key on by
Thursday afternoon... depending on how much rain has already fallen
over a given location. Worth mentioning that southern Iowa can
handle more rain relative to the rest of the state given their
ongoing drought conditions, but at some point local streams and
flood-prone areas may begin to experience adverse impacts.

Friday and beyond...
Dry air entrainment and large-scale subsidence will rapidly clear
skies Friday across Iowa. As mentioned above, the thermal ridge
quickly builds over the intermountain west, so there will
effectively be nil CAA into this weekend. So, have been nudging
temps upward closer to persistence through early next week. Within
the western/northwestern flow, there will likely be impulses
ejecting through the upper Midwest, bringing brief warm-ups and
slight precip chances. In all, Friday and beyond looks to be
fairly dry and warm. This pattern may hold through the middle of
the month and into the end of May... effectively making May a dry
month with June-like temperatures.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1256 PM CDT Tue May 1 2018

The primary concerns through the period will be convective trends
and possible LLWS into the night south and east. Shower and storm
chances should increase west to east early this evening. Have
tried to highlight the most likely period with VCTS wording
bordered by VCSH either side. Confidence in location and timing is
not there for stronger wording and also avoids prolonged thunder
or precip mention. A strengthening low level jet will also
increase south and east of an approaching frontal boundary
inducing LLWS near KDSM and KOTM. MVFR stratus may also develop
behind the precip later tonight, with a return to VFR into
Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Small
Hazardous weather outlook, May 1, 4:40 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 PM CDT Tue May 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
440 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Tonight

A few periods of thunderstorms are expected tonight. Some may be
severe with large hail and damaging wind. Locally heavy rains are
possible as well.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight to Enhanced Risk of severe weather Wednesday.
especially during the afternoon and evening hours. Large hail,
damaging wind and isolated tornadoes are possible, especially over
central and southern Iowa. A Slight Risk continues into Thursday
for similar areas as well. These same locations may also see
locally heavy rain and a Slight Risk of excessive rainfall over
the next few days.

Additional thunderstorm chances return to the forecast around
Sunday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening hours.

Small

In the hours before

Local storm report, May 1, 5:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 WSW AMES              42.02N 93.65W
05/01/2018  M1.25 INCH       STORY              IA   TRAINED SPOTTER

&&
Local storm report, May 1, 5:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             LAKE MILLS              43.42N 93.53W
05/01/2018  E0.25 INCH       WINNEBAGO          IA   BROADCAST MEDIA

            PEA SIZED HAIL COVERING THE GROUND.

&&
Local storm report, May 1, 5:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NEVADA                  42.02N 93.45W
05/01/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

&&
Local storm report, May 1, 5:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 ENE LAURENS           42.86N 94.83W
05/01/2018  E1.75 INCH       POCAHONTAS         IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

FAB
Local storm report, May 1, 6:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 W AMES                42.02N 93.68W
05/01/2018  E1.00 INCH       STORY              IA   PUBLIC

            VIA TWITTER.

&&
Local storm report, May 1, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             AMES                    42.02N 93.63W
05/01/2018  E1.50 INCH       STORY              IA   PUBLIC

            VIA TWITTER.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:31 AM CDTSpecial Weather StatementDMXCarroll, Greene, Guthrie59 min
May 1, 9:42 AM CDTSpecial Weather StatementDMXWarren33 min
May 1, 11:48 AM CDTSpecial Weather StatementDMXJasper27 min
May 1, 4:35 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Story40 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningDMXBoone, Story51 min
May 1, 5:11 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago32 min
May 1, 5:24 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Wright33 min
May 1, 5:29 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
May 1, 5:31 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth44 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story36 min
May 1, 6:24 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama36 min
May 1, 6:40 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.